Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 80, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Sep 14, 2009, 9:53 AM CDT for Rains County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2009, 9:53 AM CDT (14:53 UTC)
- Expired
- Sep 14, 2009, 12:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Rains County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 145 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 2.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KFWD 141453
FFWFWD
TXC379-141745-
/O.NEW.KFWD.FF.W.0080.090914T1453Z-090914T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
953 AM CDT MON SEP 14 2009
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RAINS COUNTY IN NORTHEAST TEXAS
* UNTIL 1245 PM CDT
* AT 950 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF HEAVY RAIN 5 MILES EAST OF EMORY...MOVING NORTHWEST AT 10 MPH.
RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN.
ANOTHER 1 INCH OF RAIN WILL BE POSSIBLE THROUGH 1245 PM CDT.
* THE HEAVIEST RAINFALL WILL REMAIN MAINLY EAST OF EMORY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS
OCCURRING. RESIDENTS LIVING ALONG STREAMS...CREEKS AND DRAINAGE
DITCHES SHOULD BE READY TO TAKE IMMEDIATE ACTION IF FLOODING IS
OBSERVED. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER BY FOOT OR BY
AUTO...YOU MAY BE SWEPT AWAY BY THE STRONG CURRENT. IT ONLY TAKES TWO
FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND
PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT
UNTIL THE WATER RECEDES.
&&
LAT...LON 3280 9584 3289 9596 3299 9593 3299 9569
3282 9563 3273 9563
$$1 follow-up statement
000
WGUS74 KFWD 141745
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CDT MON SEP 14 2009
TXC379-141754-
/O.EXP.KFWD.FF.W.0080.000000T0000Z-090914T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAINS TX-
1245 PM CDT MON SEP 14 2009
...THE FLASH FLOOD WARNING FOR RAINS COUNTY EXPIRES AT 1245 PM CDT...
THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3280 9584 3289 9596 3299 9593 3299 9569
3282 9563 3273 9563
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:25 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 14, 6:25 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 625 AM CDT MON SEP 14 2009 .AVIATION... SIGNIFICANT IMPACTS AT AREA AIRPORTS ARE EXPECTED TO CONTINUE THROUGH THE NEXT 24-30 HOURS DUE TO RAIN AND IFR CONDITIONS. UPPER LEVEL LOW AND SURFACE LOW ARE CENTERED OVER NORTH TEXAS KEEPING LARGE AREAS OF RAIN ACROSS THE AREA. BANDS OF LIGHT TO MODERATE RAIN ARE EXPECTED TO CONTINUE TO AFFECT THE METROPLEX AIRPORTS FOR MUCH OF THE DAY TODAY BUT SHOULD TAPER OFF STARTING TONIGHT. BREAKS IN THE RAIN ARE EXPECTED BUT AT LEAST LIGHT RAIN SHOULD PREVAIL FOR MUCH OF THE DAY TODAY. THE CHANCE FOR RAIN IS LESS AT KACT AND WILL ONLY MENTION VCSH BUT BRIEF SHOWERS MAY AFFECT THE AIRPORT TODAY. IFR CEILINGS ARE IN PLACE AT ALL TAF SITES AND WILL REMAIN THROUGH THE DAY. CIGS MAY LIFT INTO LOW END MVFR THIS AFTERNOON OR THIS EVENING BUT A RETURN TO IFR /POSSIBLY LIFR/ IS LIKELY OVERNIGHT AFTER 15/10Z. WITH THE LOW CIGS AND MIST WILL ALSO COME REDUCED VISIBILITIES OF 3-5SM FOR MUCH OF THE DAY. VISIBILITIES WILL BE LOWER IN AREAS OF HEAVIER RAIN. CONDITIONS WILL IMPROVE OVERALL ON TUESDAY. 82/JLD && .PREV DISCUSSION... /ISSUED 532 AM CDT MON SEP 14 2009/ PRIMARY FORECAST CONCERN CONTINUES TO BE SHORT TERM FLOODING PROBLEMS ACROSS PORTIONS OF THE FORECAST AREA. SIMILAR IN APPEARANCE TO YESTERDAY EARLY MORNING...A BAND OF MODERATE TO HEAVY RAINFALL HAS DEVELOPED FROM NEAR WAXAHACHIE EAST INTO NORTHERN VAN ZANDT COUNTY. CENTERED OVER ELLIS COUNTY...A DISTINCT CYCLONIC CIRCULATION IS EVIDENT ON KFWS 0.5 REFLECTIVITY. EXPECT THIS BAND OF HEAVIER RAINFALL TO ROTATE NORTHWEST THIS MORNING...BRINGING ADDITIONAL RAINFALL OVER AREAS WHERE WE ALREADY HAVE AERIAL FLOOD WARNINGS IN PLACE...MOST NOTABLY OVER SOUTHERN DALLAS AND INTO ELLIS COUNTIES. THE TRINITY RIVER IN DALLAS IS CAUSING FLOODING PROBLEMS WITHIN WESTERN AND SOUTHERN PORTIONS OF THE CITY ALREADY THIS MORNING...AND ANY ADDITIONAL MODERATE TO HEAVY RAINFALL MAY EXACERBATE THESE PROBLEMS...SO WENT AHEAD AND EXTENDED THE FLASH FLOOD WATCH THRU THE AFTERNOON HRS. GFS/NAM 1.5 PVU ANALYSIS BOTH INDICATE THAT FORCING FOR ASCENT WILL SLIDE SLOWLY NORTH DURING THE DAY TODAY...SO ODDS ARE THAT PORTIONS OF THIS WATCH MAY BE ABLE TO BE CANCELLED EARLY IF HEAVIER RAINFALL MOVES NORTH TOWARDS RED RIVER AS IS EXPECTED FOR THIS AFTERNOON. WOULD EXPECT THAT AT MOST...1 TO 2 INCHES OF ADDITIONAL RAINFALL CAN BE EXPECTED THROUGH THE AFTERNOON HRS...HOWEVER THIS MAY FALL IN A A MATTER OF A COUPLE OF HOURS. WEST OF THIS AREA OF CIRCULATION...WE ARE STARTING TO SEE SOME DRIER AIR FILTER INTO WESTERN PORTIONS OF NORTH TX AS WE LOSE THE PERSISTENT EASTERLY LOW LEVEL TRAJECTORIES THAT HAVE BEEN KEEPING A GOOD TROPICAL AIRMASS IN PLACE. AS THE LOW PRESSURE SYSTEM MOVES NORTHEAST TODAY WOULD EXPECT THESE NORTHERLY LOW LVL TRAJECTORIES TO BRING DRIER AIR INTO THE FORECAST AREA...ENDING HEAVY PRECIPITATION CHANCES FROM WEST TO EAST OVER THE NEXT 12 TO 24 HRS. TUESDAY THROUGH FRIDAY...THE UPPER LOW THAT HAS GIVEN NORTH TX COPIOUS AMTS OF RAINFALL OVER THE WEEKEND IS EXPECTED TO BE SLOW TO LEAVE THE REGION. AS IT MOVES NORTHEAST THE CHANCE THAT HEAVY RAINFALL WILL CONTINUE TO DEVELOP OVER NORTH TX WILL GREATLY DIMINISH...HOWEVER PIECES OF ENERGY ROTATING AROUND THE BACK SIDE OF THIS SYSTEM MAY CONTINUE TO SPARK OFF ISOLATED TO SCATTERED RAIN SHOWER OR TSTM ACTIVITY THROUGH THE PERIOD. ON THURSDAY...ECMWF AND GFS BRING ANOTHER UPPER LVL LOW PRESSURE SYSTEM SOUTHEAST THRU THE WESTERN CONUS. ECMWF HAS A DEFORMATION ZONE SETTING UP ACRS MUCH OF NORTHERN TX AS THIS SYSTEM APPROACHES...PROVIDING SOME WEAK FORCING FOR ASCENT OVER THE AREA THURSDAY AND FRIDAY. IT IS DIFFICULT TO SAY IF THIS WILL BRING US TSTM ACTIVITY...BUT WOULD ANTICIPATE THAT WEAK FORCING WOULD BE MOST LIKELY TO HELP FIRE OFF SOME CONVECTION DURING THE AFTERNOON HRS WHEN PEAK HEATING WILL HELP DESTABILIZE THE ATMOSPHERE. SATURDAY THROUGH MONDAY...THE WEAK UPPER LOW LOOKS TO CONTINUE TO SLIDE SOUTHEAST TO START OFF THE WEEKEND...HOWEVER THE CWA LOOKS TO REMAIN TO THE NORTH OF THIS FEATURE...WHICH MODELS HAVE DOMINATED BY WEAK SUBSIDENCE AT THIS TIME. SOUTH OF WACO...SOME WEAK FORCING FOR ASCENT EXISTS IN THE MODELS...AND THIS COMBINED WITH CLOSER PROXIMITY TO GULF MOISTURE AT LEAST WARRANTS A SLIGHT CHANCE FOR TSTM ACTIVITY FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. ON SUNDAY...A POWERFUL NORTHERN STREAM SHORTWAVE TROUGH BEGINS TO APPROACH THE PLAINS...BRINGING A RETURN TO LEE SIDE TROUGHING IN THE SFC PRESSURE PATTERN FINALLY BRINGING A RETURN TO SOUTHERLY WINDS ACRS NORTH TX. THIS SHORTWAVE TROUGH LOOKS TO REMAIN NORTH OF TX...BUT IS PROJECTED TO SEND A FAIRLY ROBUST COLD FRONT THROUGH THE AREA ANYTIME FROM MONDAY THROUGH TUESDAY. AS LONG AS THIS PANS OUT...WOULD SEE TEMPERATURES LIKELY RETURN TO NORMAL OR ABOVE ON SUNDAY AND MONDAY. WHENEVER THE FRONT COMES THROUGH THE AREA...WOULD EXPECT TSTMS/RAIN SHOWERS WILL LIKELY ACCOMPANY IT. HOWEVER OUT AT THE END OF THE FORECAST PERIOD THERE IS LITTLE CONFIDENCE IN THE TIMING OF THIS FRONT...SO LEFT SLIGHT CHANCE POPS IN THE FORECAST TO ACCOUNT FOR A BROAD CHANCE OF PRECIPITATION EARLY NEXT WEEK. CAVANAUGH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 76 66 82 68 83 / 60 30 20 20 20 WACO, TX 79 65 83 65 83 / 50 20 10 20 5 PARIS, TX 75 64 83 64 83 / 80 40 30 20 30 DENTON, TX 76 62 81 64 82 / 80 30 20 20 20 MCKINNEY, TX 76 64 82 67 83 / 80 30 30 20 20 DALLAS, TX 76 67 82 68 83 / 60 30 20 20 20 TERRELL, TX 78 66 84 65 83 / 60 40 30 20 20 CORSICANA, TX 79 66 84 65 83 / 50 30 20 20 10 TEMPLE, TX 79 66 83 65 83 / 50 20 10 20 0 && .FWD WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ091>095-102>107- 118>123-134-135. && 82/69
Hazardous weather outlook, Sep 14, 5:25 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 525 AM CDT MON SEP 14 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 525 AM CDT MON SEP 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR AREAS NORTHEAST OF A BOWIE...TO WAXAHACHIE...TO ATHENS LINE. SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE OFF AND ON ACROSS NORTH TEXAS TODAY AND TONIGHT. THE RAIN WILL BEGIN TO TAPER OFF FROM WEST TO EAST TONIGHT. RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES CAN BE EXPECTED...HOWEVER LOCALIZED AMOUNTS UP TO 5 INCHES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A CHANCE FOR THUNDERSTORMS REMAINS IN THE FORECAST TUESDAY THROUGH THURSDAY FOR PARTS OF NORTH TEXAS. THE BEST CHANCE FOR RAIN WILL BE EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 20. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 82/JLD
In the hours before
Local storm report, Sep 14, 6:39 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
639 AM CDT MON SEP 14 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD PALMER 32.43N 96.67W
09/14/2009 ELLIS TX LAW ENFORCEMENT
SERVICE ROADS NORTH AND SOUTH ALONG I-45 IN PALMER ARE
COVERED IN WATER.Local storm report, Sep 14, 6:41 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
641 AM CDT MON SEP 14 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 1 S PALMER 32.42N 96.67W
09/14/2009 ELLIS TX LAW ENFORCEMENT
THE SOUTH BOUND EXIT OF I-45 AT MILE MARKER 258 IS
COVERED IN WATER AND CLOSED.Local storm report, Sep 14, 6:44 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
644 AM CDT MON SEP 14 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD BRISTOL 32.47N 96.60W
09/14/2009 ELLIS TX LAW ENFORCEMENT
PART OF FM 660 IN BRISTOL IS COVERED WITH 3 FEET OF
WATER.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:47 PM CDT | Flash Flood Warning | FWD | Henderson, Navarro | 3 hr |
| Sep 13, 8:42 PM CDT | Areal Flood Advisory | FWD | Anderson, Henderson, Van Zandt | 3 hr |
| Sep 13, 8:42 PM CDT | River Flood Warning | FWD | Navarro | 61 hr |
| Sep 13, 9:23 PM CDT | Flash Flood Warning | FWD | Anderson, Henderson, Van Zandt | 9 hr |
| Sep 13, 9:32 PM CDT | Areal Flood Advisory | FWD | Hopkins, Hunt, Rains | 3 hr |
| Sep 13, 10:27 PM CDT | Areal Flood Warning | FWD | Navarro | 4 hr |
| Sep 14, 2:00 AM CDT | Areal Flood Advisory | FWD | Delta, Hopkins, Rains | 2 hr |
| Sep 14, 2:19 AM CDT | River Flood Warning | FWD | Ellis, Kaufman | 55 hr |
| Sep 14, 3:47 AM CDT | Areal Flood Advisory | FWD | Kaufman | 118 min |
| Sep 14, 3:57 AM CDT | Areal Flood Advisory | FWD | Delta, Hopkins, Rains | 3 hr |
| Sep 14, 5:51 AM CDT | Areal Flood Advisory | FWD | Kaufman | 114 min |
| Sep 14, 6:21 AM CDT | Areal Flood Advisory | FWD | Van Zandt | 114 min |
| Sep 14, 6:41 AM CDT | Flash Flood Warning | FWD | Rains, Van Zandt | 3 hr |
| Sep 14, 9:21 AM CDT | Areal Flood Warning | FWD | Dallas, Ellis | 3 hr |
| Sep 14, 11:42 AM CDT | Areal Flood Advisory | FWD | Delta, Hopkins, Hunt | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.